Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 177, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 3:42 PM CDT for 6 counties in Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2024, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 29, 2024, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 10 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:06 PM CDT | TSTM WND DMG | 2 E Victoria, MN | Tree down and power line down blocking one lane of Highway 5 near the Arboretum east of Victoria. Relayed via Media. |
| Aug 29, 4:29 PM CDT | TSTM WND DMG | 1 S Hopkins, MN | Photo of large tree down measuring 22 inches in diameter. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
984
WUUS53 KMPX 292042
SVRMPX
MNC003-019-037-053-123-139-292130-
/O.NEW.KMPX.SV.W.0177.240829T2042Z-240829T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Thu Aug 29 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Hennepin County in east central Minnesota...
Northwestern Dakota County in east central Minnesota...
Northeastern Scott County in east central Minnesota...
South central Anoka County in east central Minnesota...
Central Carver County in east central Minnesota...
Western Ramsey County in east central Minnesota...
* Until 430 PM CDT.
* At 341 PM CDT, a severe thunderstorm was located over Waconia, or
23 miles south of Buffalo, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Maple Grove, Eden Prairie, Burnsville, Blaine, Minnetonka, and
Edina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4497 9388 4498 9377 4501 9377 4515 9315
4483 9306 4465 9376
TIME...MOT...LOC 2041Z 253DEG 35KT 4484 9381
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD2 follow-up statements
661
WWUS53 KMPX 292113
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Thu Aug 29 2024
MNC003-019-037-053-123-139-292130-
/O.CON.KMPX.SV.W.0177.000000T0000Z-240829T2130Z/
Hennepin MN-Dakota MN-Scott MN-Anoka MN-Carver MN-Ramsey MN-
413 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR HENNEPIN...NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT...SOUTH
CENTRAL ANOKA...SOUTHEASTERN CARVER AND WESTERN RAMSEY COUNTIES...
At 412 PM CDT, severe thunderstorms were located along a line
extending from Plymouth to Edina to Savage, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Minneapolis, Bloomington, Brooklyn Park, Plymouth, and Maple Grove
around 415 PM CDT.
St. Paul, Eagan, Roseville, Fridley, and New Brighton around 420
PM CDT.
Inver Grove Heights, West St. Paul, Mounds View, Arden Hills, and
Spring Lake Park around 425 PM CDT.
Blaine and Shoreview around 430 PM CDT.
Other locations impacted by these severe thunderstorms include
Medicine Lake, Robbinsdale, Hilltop, Lilydale, Flying Cloud Airport,
Circle Pines, Lexington, Sunfish, Woodland, and Sunfish Lake.
Those attending the Minnesota State Fair are in the path of these
storms and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS.
SEEK SHELTER NOW!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with these storms may occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4468 9363 4484 9363 4503 9368 4515 9315
4483 9306
TIME...MOT...LOC 2112Z 259DEG 35KT 4504 9345 4489 9339 4476 9339
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff661
WWUS53 KMPX 292121
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
421 PM CDT Thu Aug 29 2024
MNC019-292130-
/O.CAN.KMPX.SV.W.0177.000000T0000Z-240829T2130Z/
Carver MN-
421 PM CDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARVER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota.
&&
LAT...LON 4471 9350 4484 9351 4506 9354 4515 9315
4483 9306
TIME...MOT...LOC 2120Z 253DEG 35KT 4506 9337 4491 9331 4478 9331
$$
MNC003-037-053-123-139-292130-
/O.CON.KMPX.SV.W.0177.000000T0000Z-240829T2130Z/
Hennepin MN-Dakota MN-Scott MN-Anoka MN-Ramsey MN-
421 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN HENNEPIN...NORTHWESTERN DAKOTA...NORTHEASTERN
SCOTT...SOUTH CENTRAL ANOKA AND WESTERN RAMSEY COUNTIES...
At 420 PM CDT, severe thunderstorms were located along a line
extending from near Brooklyn Center to near Edina to Burnsville,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, and Eagan
around 425 PM CDT.
Inver Grove Heights, Shoreview, and West St. Paul around 430 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building.
&&
LAT...LON 4471 9350 4484 9351 4506 9354 4515 9315
4483 9306
TIME...MOT...LOC 2120Z 253DEG 35KT 4506 9337 4491 9331 4478 9331
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 25 minutes earlier. Its key messages:
- A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
- Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 317 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible. - Following this event, the weather will be pleasant through early next week. && .DISCUSSION... Issued at 216 PM CDT Thu Aug 29 2024 Severe storms are ongoing across west central and south central Minnesota ahead of a front. Storm mode is somewhat messy, but these initial storms will pose the greatest risk for a tornado or two before things are expected to grow upscale and transition to more of a damaging wind threat. The question is when/how far east this transition will happen. SPC mesoanalysis suggests the environment is more favorable for tornadoes across east central Minnesota into western Wisconsin, so if cells can remain discreet enough, the tornado threat will persist. The 19z MPX special sounding shows impressive CAPE of 4200 J/kg and 35kts of shear, which is considerably more shear than we saw with Monday's round of severe weather. While pwats are around 1.5" (down from over 2" Monday evening), locally heavy rain is still possible with QPF totals around 1 to 1.5". Storms are also about an hour or so ahead of our initial thinking, so expecting storms to reach the metro closer to 4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger long behind this initial line, so thinking any precip will come to an end by midnight. Following this system, tranquil weather will prevail through the end of the period. Temperatures this weekend will be in the low 80s for Saturday before falling into the low 70s for Sunday and Monday. Temperatures slowly creep back into the 80s by midweek with dry weather continuing. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 29 2024 The IFR/MVFR stratus deck has shifted NE, but will still impact the western Wisconsin sites for the early afternoon. A pocket of clearing is visible over much of central Minnesota, while convection is becoming more widespread along the western MN border. As the front sags southeast, a period of heavy rain and convective wind gusts will likely impact each site. Behind the line, cigs will quickly rise and winds will weaken and shift out of the NW. There is a chance for low stratus and patchy fog for some locations overnight, especially over western Wisconsin. KMSP...Timing is still on track, so not too much change for the ongoing TAF. Scattered storms could arrive ahead of the front around 20z, with the main line moving through close to 21-23z. Some models indicate that more isolated storms storms could fill in behind the main line, so we have maintained the tempo through 01z for now. /OUTLOOK FOR KMSP/ SAT...VFR. Wind SW 10-15kts. SUN...VFR. Wind N 5-10kts. MON...VFR. Wind S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Thu Aug 29 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 PM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms will continue through late this evening, mainly across eastern Minnesota and western Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Aug 29, 3:02 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Gst Paynesville 45.38N 94.72W
08/29/2024 M59 MPH Stearns MN Mesonet
0255 PM Tstm Wnd Dmg 1 E New Ulm 44.31N 94.45W
08/29/2024 Nicollet MN Trained Spotter
Multiple trees down and power outages in New
Ulm.
0245 PM Tstm Wnd Dmg 2 SW Willmar 45.11N 95.08W
08/29/2024 Kandiyohi MN Public
Large branches down on the southwest side of
Willmar.
&&Local storm report, Aug 29, 3:13 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg New Ulm 44.31N 94.46W
08/29/2024 Brown MN Emergency Mngr
Delayed report of multiple downed trees
blocking roads throughout New Ulm. Time
estimated from radar.
&&
BEDSpecial weather statement, Aug 29, 3:38 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024
MNZ074-082-083-292115-
Brown MN-Blue Earth MN-Watonwan MN-
338 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES THROUGH
415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 16 miles south of New Ulm, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Ulm, Madelia, Courtland, Hanska, La Salle, Grogan, New Ulm
Airport, Searles, and Flandrau State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.
&&
LAT...LON 4404 9467 4433 9451 4430 9443 4427 9441
4426 9433 4423 9427 4421 9424 4398 9449
TIME...MOT...LOC 2038Z 205DEG 27KT 4407 9453
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RMDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 34 min |
| Aug 29, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 28 min |
| Aug 29, 2:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 27 min |
| Aug 29, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns, Todd | 38 min |
| Aug 29, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 46 min |
| Aug 29, 2:54 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns | 51 min |
| Aug 29, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 40 min |
| Aug 29, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 48 min |
| Aug 29, 3:31 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 29 min |
| Aug 29, 3:37 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 53 min |
| Aug 29, 3:38 PM CDT | Special Weather Statement | MPX | Watonwan | 37 min |
| Aug 29, 3:50 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 25 min |
| Aug 29, 3:52 PM CDT | Tornado Warning | MPX | Blue Earth, Brown, Watonwan | 23 min |
| Aug 29, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Le Sueur, Nicollet, Waseca | 36 min |
| Aug 29, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 57 min |
| Aug 29, 4:32 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Isanti | 28 min |
| Aug 29, 4:53 PM CDT | Tornado Warning | MPX | Chisago | 20 min |
| Aug 29, 4:54 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 36 min |
| Aug 29, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Aug 29, 5:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Aug 29, 5:34 PM CDT | Special Weather Statement | MPX | Steele | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.